In this article, we will present several common scenarios involving Parkinson’s disease (PD) that you might face on the ward or on call. We will not go into too much detail about the pathophysiology of the disease – as fascinating as it is. This is more of a quick practical guide, on how to deal with common situations.
A brief reminder of the features of PD
PD is a progressive neurodegenerative condition, in which dopaminergic neurons situated in substantia nigra are dying. It classically presents as a triad of:
- Bradykinesia (that is, slow movement)
- Characteristic tremor – typically unilateral, occurring at rest, low frequency.
Other typical symptoms are postural instability, propensity to fall forward, shuffling gait, hypotonia (very quiet voice) and hypomimia (lack of facial expression).
The average age on diagnosis is 60, but a young-onset Parkinson’s variety exists, which might affect people as young as 40.
The first thing to say here – it should never be your job to start someone on PD medications, nor should it be to change them, or adjust the dosage. If you feel that one of your patient’s PD is poorly controlled – e.g. you see the symptoms described above, or the patient/their relative complains of them, – let your seniors know, and give the PD specialist team or the patient’s PD team a call. They should either see your patient on the ward and adjust medications or arrange a clinic follow up.
However, you do need to be familiar with common PD medications and their side effects. The table below gives an overview.
|Medication||Mechanism||Brand names||Side effects|
|Levodopa & dopa-decarboxylase (DDC) inhibitor||Precursor to dopamine combined with DDC inhibitor (prevents levodopa from being converted into dopamine in the periphery; doesn’t cross the blood-brain barrier)||Sinemet – Co-careldopa (levodopa + carbidopa)|
Madopar (levodopa + benserazide)
|Hallucinations, delusions, vivid dreams, postural hypotension|
|COMT inhibitors||Reduce levodopa and dopamine degradation in the periphery||Entacapone, Tolcapone, Stalevo (levodopa & DDC inhibitor & COMT inhibitor)||Potentiates Levodopa-induced side effects. Nausea, diarrhoea, orange-coloured urine|
|MAO inhibitors||Reduce levodopa and dopamine degradation in the periphery||Selegiline, Rasagiline||Potentiates Levodopa-induced side effects, hypertension|
|Dopamine receptor agonists||Activates dopamine receptors||Ropinirole, Pramipexole, Rotigotine (transdermal patches)||Hallucinations, psychosis, impulse control disorders. Nausea, vomiting, postural hypotension|
With theory sorted, we move on to practice. In my experience working on Care of Elderly wards, these are the most common scenarios that come up:
Scenario 1: Nil-by-mouth patient
If patients miss their PD medication this is awful for patients and also risks a (rare) life-threatening complication of neuroleptic malignant syndrome and thus patients might need ICU admission.
Firstly, find out which medications they are usually on from the drug chart or records. Secondly, find out why the patient is nil by mouth, and whether they have an alternative method of administration such as a nasogastric tube (NGT).
For calculating dose conversions, we would recommend the use of pdmedcalc.co.uk but we’ve outlined some of the principles below. PD MedCalc is preferred over the one on Parkinson’s UK website (Optimal) as it tends to offer multiple different options & it gives more optimal dosing in frail, older patients. You must discuss with a senior and/or the pharmacist before you apply any changes!
NGT in-situ for nutrition and drugs
For safety use the online calculator above for dose conversions. However, to understand the principles usually, if the patient is usually on oral Levodopa, Madopar (levodopa + benserazide) can be used in the form of dispersible tablets to be given through the NGT. You can use Madopar even if your patient was on Levodopa with a different DCC inhibitor, e.g. carbidopa or on Levodopa with a COMT inhibitor. Make sure that the strength is the same e.g. if they use Sinemet 25/100, prescribe Madopar 25/100, and that the timings remain the same too.
If they are on dopamine agonists, they can be crushed and given through NGT – same dose, same timing. However, check whether they are immediate-release (IR) or modified/extended-release (MR/ER) which are usually given once a day. Modified-release tablets cannot be crushed. Convert their overall strength to IR tablets, e.g. Ropinirole MR 18mg OD = Ropinirole IR 6mg TDS. IR tablets can then be crushed and given through NGT.
Note: if your patient doesn’t have an NGT, you could potentially ask for it to be inserted. However, make sure you know why they are NBM, whether it is safe, and that is not against their wishes. If not sure, go through the notes and give your senior a call. Once the NGT is in and you are sure it is safe to use, proceed as above.
There is no NGT and it is not possible to insert one OR it is not safe to use an enteral route
Contraindications to an NGT include facial trauma, suspected (or known) oesophageal varices, coagulation disorders, not consenting to an NGT and others.
This is when Rotigotine transdermal patches come in handy. Rotigotine is a dopamine agonist, but it can be used to substitute for Levodopa in NBM patients. They come at strengths of 2mg, 4mg and 8mg, and need to be changed every 24 hours. Conversion here is slightly tricky but once again use the calculator above. Try to speak to a pharmacist if they are available – some hospitals have pharmacists on call even out of hours, – or your senior, or consult your local guideline. Generally, old or frail patients should not get more than 8mg/24hrs.
Scenario 2: Agitated patient
PD patients, just like any patients with neurodegenerative diseases, are prone to developing delirium when unwell, especially in unfamiliar hospital settings. Generally, their delirium should be managed just like that of any other patient. However, it is crucial to remember that antipsychotic medications (e.g. Haloperidol, Chlorpromazine) should not be used in PD patients for agitation. They are dopamine blockers which will worsen PD symptoms. If absolutely necessary, use Lorazepam 0.5mg IM.
Scenario 3: Nausea and vomiting
If a PD patient develops nausea or vomiting, for whatever reason, make sure metoclopramide or prochlorperazine are not prescribed as they may worsen PD symptoms. Instead, opt for Ondansetron or Cyclizine. Domperidone may be used, as, despite being a dopamine blocker, it does not cross the blood-brain barrier.
If a PD patient starts vomiting, assess for symptom control. If it is clearly suboptimal, and they exhibit tremor and/or bradykinesia, it might be safer to put them NBM until the medications take their effect, or are reviewed. Otherwise, they might be at risk of aspiration pneumonia.
Scenario 4: Constipated patient
A constipated PD patient may not absorb their medication in a regular fashion leading to symptoms of both peak and trough levodopa levels. It is important to ensure you monitor and manage constipation promptly. For more information on the management of constipation do read our article.
Always call a senior as managing PD patients can be quite complex. No-one will ever get mad at you for asking a question, but acting outside your comfort zone might cause patient discomfort or harm. And secondly, always, ALWAYS document what you’ve done and why.
- ‘Parkinson’s UK’ is a great practical online resource (‘Professionals’ tab). They have assessment tools, information to give to patients
- Patient.info – Guide on PD for Medical Professionals
- NICE Guidance
Written by Dr Varvara Bashkirova (FY1) & Dr Corrinne Quah (Geriatric Consultant in Parkinson’s Disease)
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?